A case of acne fulminans presenting with systemic symptoms resembling acute appendicitis with maculopapular purpura-like eruption exacerbated by systemic steroids
Article first published online: 12 APR 2013
© 2013 Wiley Periodicals, Inc.
Special Issue: Treatment of Cutaneous Disorders of Pregnancy
Volume 26, Issue 4, pages 367–369, July/August 2013
How to Cite
Palleschi, G. M., Bruscino, N. and Cristofaro, G. (2013), A case of acne fulminans presenting with systemic symptoms resembling acute appendicitis with maculopapular purpura-like eruption exacerbated by systemic steroids. Dermatologic Therapy, 26: 367–369. doi: 10.1111/dth.12001
- Issue published online: 5 AUG 2013
- Article first published online: 12 APR 2013
- acne fulminans;
- antibiotic therapy;
- steroid therapy
Acne fulminans, the most severe form of acne, comprises ulcerative nodulocystic lesions with general, abdominal, and skeletal symptoms acute in onset. In our case, the patient initially had been managed as acute appendicitis. Antibiotic therapy had been administered in full doses with systemic corticosteroids, usually recommended as primary treatment. Few days later, we observed the complete palette of clinical manifestations (vasculitis-like lesions and joint pain) and the classic signs (nodules and pustules on face and chest) allowing the correct diagnosis. Our treatment was peculiar: a systemic antibiotic therapy, based on cephalosporines, proved to be effective.